To view original article click here
posted Thu, December 17, 2009 – 10:42 PM
The patient was a 42-year-old woman referred for physical therapy with a diagnosis of fibromyalgia. The physical therapist recognized that the patient’s symptoms did not resemble those of fibromyalgia and recommended referral to a neurologist for further diagnostic testing.
Outcomes: The patient was referred to a neurologist, who diagnosed serotonin syndrome related to the use of citalopram. The patient was weaned off citalopram and made a successful recovery, with scores on the Oswestry Disability Index decreasing from 70% to 28% at discharge from the physical therapy treatment and to 0% at the 6-month follow-up. The patient has since returned to her prior activity level, which includes skiing, motorcycle riding, and working at her consulting firm.
Discussion: This case report demonstrates how careful evaluation by the physical therapist indicated that signs and symptoms were not consistent with fibromyalgia, and further medical evaluation revealed the actual diagnosis of serotonin syndrome
HISTORY OF COURSE OF SYMPTOMS
Table 1 summarizes the time line of events.
View this table:
Table 1. Time Line of Events
Four years prior to diagnosis.
The patient had been taking citalopram (20 mg per day) since 1998 for the treatment of depression that was related to abuse that she had experienced as a child. She began to experience symptoms approximately 2 years after starting citalopram. Because of dizziness, she was considered to have Ménière disease, an idiopathic syndrome of endolymphatic hydrops.18 The American Academy of Otolaryngology head and neck surgery criteria for Ménière disease are the triad of vertigo, hearing loss, and tinnitus.18
Two years prior to diagnosis.
The patient began to have gastrointestinal tract problems consisting of increased bouts of nausea and vomiting with a slow and gradual onset. She also began to experience headaches that were bifrontal, with throbbing pain and hypersensitivity to light and sound. She had pain in her left shoulder, along her spine, and in many of her joints. She also experienced left-side weakness, muscle tightness, fluctuating temperature, insomnia, restlessness, and nervousness.
One year prior to diagnosis.
The patient had little to no appetite, bouts of diarrhea, and a sense of fullness and urgency with urination. She also experienced left-side muscle aching and spasms that caused her to have difficulty ambulating and to need a straight cane. The patient began to have mental symptoms, such as confusion and decreased memory. She also had dilated pupils, vertigo, and dysarthria.
Six months prior to diagnosis.
The patient experienced intermittent fatigue, bouts of increased sweating, episodes of feeling very cold, and nightmares. Mental symptoms, including confusion and decreased memory, were worsening. She complained of increased pain throughout her spine, joints, and extremities as well as left-sided weakness of the upper and lower extremities. She had decreased sensation in the lateral aspects of both hands.
The diagnostic criteria set forth by Sternbach,14 combined with the patient’s history of taking an SSRI, suggested that the above symptoms were indeed relevant to SS.
I performed a physical examination 2 months prior to the diagnosis of SS being made by her neurologist.
Vital signs were not noted at the time of the initial visit.
Deep tendon reflexes were grossly 2 in bilateral upper extremities (biceps, triceps, and brachioradialis). Patellar and Achilles tendon reflexes were unattainable bilaterally. Nystagmus of greater than 3 beats was observed bilaterally, along with increased dizziness with finger tracking. The patient had difficulty when she was asked to touch her finger to her nose and then to touch my finger. Sensation to light touch was within normal limits, except for hypersensitivity to very light touch in the entire right lower extremity.
Palpation revealed tenderness in a nonanatomic pattern throughout the patient’s extremities and body. These findings did not coincide with the criteria for fibromyalgia.3 Because of the patient’s increased pain level, a proper assessment of gross range of motion and strength (force-generating capacity) was not performed. The patient’s roommate reported that she spent much of the night “jumping” and having muscle spasms with jerking motions in all parts of her body. This problem severely limited her ability to sleep for more than 2 hours at a time.
Cardiovascular, endocrinologic, and integumentary findings.
There were no significant findings for the cardiovascular, endocrinologic, and integumentary systems.
Gastrointestinal tract findings.
The patient reported gastrointestinal tract symptoms (nausea, vomiting, and difficulty with bowel and bladder functions).
At the time of the initial evaluation, the patient completed and scored 70% on the Oswestry Disability Index (ODI) questionnaire. The ODI is a reliable and valid tool19 designed to capture a patient’s perceived disability through responses to a series of questions relating to activities of daily living and degree of pain experienced with a specific activity. Each section is designed to provide a percentage of disability. The higher the percentage, the greater the level of disability perceived by the patient.19
The patient’s balance was poor, as demonstrated by her need to hold on to a table with both hands in order to remain in an upright position in response to light pressure placed upon her shoulders and torso by the therapist in various directions while she was sitting. Gait assessment demonstrated a severe antalgic gait with the use of a straight cane. The patient also exhibited decreased stride length and stance phase bilaterally with a step-to-gait pattern. She reported that there were times when her legs would “give out” without any apparent warning. This problem had led her to have several recent falls.
At the time of the initial evaluation, the patient reported taking the following medications: carisoprodol for muscle spasms, clonazepam (1 mg) nightly 4 or 5 times per week for anxiety, gabapentin (300 mg) 3 times per day for pain, and citalopram (20 mg) for anxiety and depression. She reported having take clonazepam for several years and citalopram for the preceding 6 years. Before citalopram, she had taken sertraline hydrochloride (also an SSRI) and nefazodone.
The patient reported having had 2 cranial magnetic resonance imaging (MRI) scans and a computed tomography (CT) scan of the brain, which were read as normal. She had never had a spinal tap or an electroencephalogram.